Alert archive / Puerto Rico / Flood Watches in 2025

Flood Watch 2, NWS JSJ

August 15, 2025

NWS JSJ issued this flood watch at Aug 15, 2025, 7:14 AM CDT. It took effect at Aug 15, 2025, 11:00 PM CDT. It was in force for 63 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2025, 7:14 AM CDT (12:14 UTC)
In effect from
Aug 15, 2025, 11:00 PM CDT
Expired
Aug 18, 2025, 2:16 PM CDT
In force
63 hr
Issued by
NWS JSJ
Flood severity
None

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flood watch went out at Aug 15, 3:43 AM CDT, 3 hours 31 minutes earlier. Its key messages:

  • * Residents and visitors in Puerto Rico (PR) and the US Virgin Islands (USVI) are encouraged to closely monitor the development of Erin, as the National Hurricane Center (NHC) forecasts its trajectory to move northeast of the islands across the Atlantic Ocean. * Additionally, wave actions associated with Erin will lead to deteriorating marine and coastal conditions across the USVI and PR from Saturday evening through at least early next week. * The outer bands of Erin are expected to bring showers and thunderstorms with gusty winds to the islands, starting as early as late tonight or early Saturday morning, with the most significant impacts likely occurring around Saturday evening. * We anticipate rainfall totals of between 2 and 4 inches, with isolated higher amounts possible, particularly across the southern, southeastern, eastern interior, and northeastern areas of Puerto Rico, as well as throughout the US Virgin Islands due to Erin.
Area forecast discussion, Aug 15, 3:43 AM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
443 AM AST Fri Aug 15 2025

.KEY MESSAGES...

* Residents and visitors in Puerto Rico (PR) and the US Virgin
  Islands (USVI) are encouraged to closely monitor the development
  of Erin, as the National Hurricane Center (NHC) forecasts its
  trajectory to move northeast of the islands across the Atlantic
  Ocean.

* Additionally, wave actions associated with Erin will lead to
  deteriorating marine and coastal conditions across the USVI and PR
  from Saturday evening through at least early next week.

* The outer bands of Erin are expected to bring showers and
  thunderstorms with gusty winds to the islands, starting as early
  as late tonight or early Saturday morning, with the most
  significant impacts likely occurring around Saturday evening.

* We anticipate rainfall totals of between 2 and 4 inches, with
  isolated higher amounts possible, particularly across the
  southern, southeastern, eastern interior, and northeastern areas
  of Puerto Rico, as well as throughout the US Virgin Islands due to
  Erin.

&&

.SHORT TERM...Today through Sunday...

An induced surface trough moved across the USVI and PR overnight,
producing showers and isolated thunderstorms. We observed between 1
and 2.5 inches of rain, mainly across the northern half of PR, while
the northern US Virgin Islands obtained less than a quarter of an
inch. Winds were primarily from the east to east-northeast at 10 mph
or less, but with strong gusty winds near the shower and
thunderstorm activity, while the leeward side of PR was under the
effects of the land breeze. Additionally, low temperatures were in
the low 80s and upper 70s along the coastal areas to the mid-60s in
the mountains.

The lingering moisture of the induced surface trough will slowly
exit the islands, promoting the formation of some showers across the
regional waters and the windward locations in the US Virgin Islands
and PR. Rain activity will diminish somewhat during the day, as an
area of subsidence in front of Erin moves from the east. However,
local effects and sea breezes will aid in the formation of showers
and thunderstorms across the interior and western PR this afternoon,
as well as downwind from the USVI. The strongest thunderstorms could
produce heavy rainfall, promoting an elevated flooding risk.

The external rain bands of Erin will move across the islands as
early as late tonight or early Saturday morning, affecting the
Atlantic Offshore Waters, Anegada Passage, the US Virgin Islands,
and the north and east of PR. These rain bands will arrive
occasionally, resulting in squally weather with thunderstorms, heavy
rain, and gusty winds (with speeds between 30 and 40 mph, or even
greater). The frequency of this activity will increase as Erin
approaches the islands by early Sunday morning.

Based on the latest NHC's trajectory and intensity forecast for
Erin, its center should move off to the northeast of the Northeast
Caribbean around early Sunday morning. The bright side is that model
consensus still agrees with this forecast. Thus, due to the
proximity of Erin, winds will shift from the south to southwest
around Sunday afternoon, pooling plenty of tropical moisture over
the islands, increasing the potential to observe urban flooding,
landslides along steep terrains, and river flooding.

Please be advised that we encourage everyone in Puerto Rico and the
US Virgin Islands to keep an eye on Erin over the next few days, as
our weather conditions depend on its progress.

&&

.LONG TERM...Monday through Friday...

Some changes were introduced to the long-term forecast, increasing
uncertainty for the second part of the next workweek. The latest
probabilistic guidance of the GFS and ECMWF shows agreement of
Precipitable Water values remaining above the 75th percentile (2.0 -
2.2 inches), due to possible tropical moisture pooled by Tropical
Storm Erin.  As mentioned in the previous discussion, the main areas
of concern are the interior and northern portion of Puerto Rico and
the U.S. Virgin Islands due to S-SE wind flow combined with diurnal
heating and local effects. Additionally, previous rainfall activity
and saturated soils could enhance the potential of urban flooding,
landslides, and river rises over the aforementioned areas. Once
again, the flooding risk will remain limited to elevated for most
portions of Puerto Rico and the U.S. Virgin Islands. Residents and
visitors should continue to monitor the system and stay tuned for
further updates.

Moisture content is expected to gradually decrease by Wednesday as
Erin migrates northeastward into the Western Caribbean based on the
latest NHC Advisory. A surface high pressure should settle just
northeast of the CWA and linger for the next few days, promoting
winds from the southeast. An upper-level trough should approach the
local area, increasing moisture content, cooling 500 mb temperatures
and increasing instability aloft. Nevertheless, there’s some
uncertainty introduced to the forecast, mainly for Friday, due to
another tropical wave approaching the Caribbean Basin, although
there are some discrepancies. The GFS 06z solution shows a potential
tropical cyclone moving across the Central Atlantic, turning north
before approaching the CWA , while the ECMWF 00z solution shows
this disturbance approaching the local area. Based on the
deterministic guidance, the grand ensemble shows a gradual
increase in moisture content, but there is high variability in
PWAT values during that time period. Since these conditions are
expected at the end of the forecast period, uncertainty remains
high, and changes to the forecast will continue for the next few
days.

If the wind flow remains with a southerly component, abundant
moisture content, and above climatological normal 925 mb
temperatures, the heat risk will likely continue limited to elevated
across urban and coastal areas of Puerto Rico and the U.S. Virgin
Islands during the long-term forecast. Tuesday and Wednesday are
likely to be the hottest days of the period, with heat indexes
meeting Heat Advisory Criteria.

&&

.AVIATION...

(06Z TAFs)

Expect VFR conds thru the fcst prd, with occasional showers
arriving across IST/ISX/JSJ throughout the day. SHRA/TSRA will
develop across the interior and W-PR, promoting mountain obsc in PR
btwn 15/16-23z, impacting JBQ and the VCTY of JPS. The External
bands of Erin will begin to impact the local flying area aft 15/23z,
slowly increasing in frequency throughout Saturday. Expect E-ENE
winds at around 10 kt through at least 15/13z, after that, they will
range between 15-20 kt with higher gusts and sea breeze.

&&

.MARINE...

An induced easterly perturbation exiting the local area will
continue producing showers and thunderstorms through midday,
increasing local winds, and seas mainly across the Caribbean waters.
The external bands of Erin, producing squally weather, should arrive
as early as tonight or early Saturday morning. Based on the National
Hurricane Center trajectory forecast, Erin should move off to the
northeast away from Puerto Rico and the U.S. Virgin Islands into the
Western Atlantic on Sunday. Erin is expected to produce hazardous
swell action that will impact the Atlantic and Caribbean passages
from Saturday evening through at least early next week. Mariners and
visitors are urged to closely monitor the evolution of Erin.

&&

.BEACH FORECAST...

No major changes were introduced to the beach forecast. Today, the
moderate risk is expected to continue over north and east-facing
beaches of Puerto Rico, Culebra, and St. Croix. Nevertheless, beach
conditions are expected to gradually deteriorate as Tropical Storm
Erin, expected to upgrade to Hurricane later today, moves closer
to the region this weekend. Erin's swell action could deteriorate
marine and coastal conditions, creating life-threatening rip
currents for this upcoming weekend. Residents and visitors are
urged to avoid the coastal areas from Saturday afternoon through
Monday.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory from noon Saturday to noon AST Sunday for
     AMZ711-723.

     Small Craft Advisory from 6 AM to noon AST Sunday for AMZ712.

     Small Craft Advisory from 6 PM Saturday to noon AST Sunday for
     AMZ716-726.

&&

CAM/MNG
Hazardous weather outlook, Aug 15, 4:25 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
525 AM AST Fri Aug 15 2025

AMZ711>745-PRZ001>013-160930-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
525 AM AST Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across the
interior and western PR in the afternoon, across the rest of the
region late tonight. Stay alert and be prepared to take shelter
if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across western PR. There is a
low chance of isolated flash floods. Elsewhere, plan for water
ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the urban and coastal locations.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across
the Atlantic Offshore waters. Small craft should exercise caution
elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the north and east-facing beaches.
Isolated stronger rip currents may occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Erin is forecast to move northeast of the region during the
weekend, when its external bands will deteriorate local weather.
The main hazard associated with it are hazardous marine and
coastal conditions, excessive flooding rains and gusty winds.
Stay informed and monitor future forecasts. Another tropical
wave will move near the islands by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-160930-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
525 AM AST Fri Aug 15 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
the regional waters, later tonight. Stay alert and be prepared to
take shelter if storms develop.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across the urban coastal locations.

.Marine Conditions...Hazardous conditions for small craft in
areas with seas of 7 feet or higher, particularly across the
Atlantic Offshore Waters and Anegada Passage. Small craft should
exercise caution elsewhere across the local waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across St Croix. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Erin is forecast to move northeast of the region during the
weekend, when its external bands will deteriorate local weather.
The main hazard associated with it are hazardous marine and
coastal conditions, excessive flooding rains and gusty winds.
Stay informed and monitor future forecasts. Another tropical
wave will move near the islands by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:09 AM CDTSmall Craft AdvisoryJSJ4 days
Aug 15, 7:34 AM CDTRip Current StatementJSJ3 days
Aug 15, 7:34 AM CDTHigh Surf AdvisoryJSJ69 hr

Nearby

Flood Watches in Puerto Rico, 2025Flood Watches in U.S. Virgin Islands, 2025Every flood watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.